My Dog Ate Neosporin What Should I Do?
Most of us keep some basic first aid items on hand at home. These may include bandages, OTC pain medication, and Neosporin. Neosporin can be safe when used as directed, but what happens if your dog eats Neosporin?
Has your dog eaten Neosporin? Are you worried the Neosporin will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve put together some information about Neosporin and whether it can make a dog sick. Let’s get started!
What is Neosporin?
Neosporin is an over-the-counter medication that’s used to treat minor skin infections. It can treat small cuts, scrapes, and burns. This is a popular medication that you may have in your medicine cabinet.
This OTC medication comes in ointment form and contains:
- Polymixin b.
These three ingredients are antibiotics that kill bacteria. These are mixed in an ointment that is mostly made of petroleum gel, with some other ingredients such as preservatives.
While Neosporin is safe for humans when used as directed, what about a dog? Can Neosporin make a dog sick if he eats the medicine?
Neosporin & Dogs
The good news is that Neosporin is not toxic to dogs. This may come as a surprise, but the ointment is made mostly with petroleum gel and only a small amount of antibiotics. Petroleum gel is not toxic to dogs, either.
However, petroleum gel can cause a dog to have digestive tract issues. And one more concern is whether or not the dog has also eaten the tube Neosporin comes in. If the tube has been well-chewed, it’s possible the pieces could come out in the dog’s poop (between 24-48 hours later).
On the other hand, if the dog swallowed a large portion of the tube without chewing it up, the tube could become lodged in the dog’s digestive tract and cause intestinal blockage. This is a condition that can be life-threatening if left untreated.
Symptoms of Neosporin Ingestion in Dogs
You may notice these symptoms if your dog has eaten Neosporin:
These symptoms should be limited; however, if they last longer than 24-48 hours, it’s time to call the vet. The concern is the dog could develop dehydration if these symptoms last longer.
You may notice these symptoms if your dog has eaten the Neosporin tube:
- Loss of appetite
- Abdominal pain & swelling
If you notice these symptoms in your dog, call the vet immediately. This is an emergency.
Treatment of Neosporin Ingestion in Dogs
For dogs that have only eaten the Neosporin gel and have diarrhea & vomiting, the vet has medications to stop these symptoms. In some cases, your dog may require an IV for fluids and to administer medications. The prognosis is great for dogs that have only eaten Neosporin.
Dogs that have eaten Neosporin & the tube may require hospitalization. The problem could be the tube has caused an obstruction in the digestive tract. For this situation, the vet may need to perform surgery to safely remove the blockage. The prognosis, in this case, is best for dogs who receive prompt medical treatment.
It’s ultimately best to keep all human medications out of your dog’s reach. Prevention is always the best medicine!